Posted By CCF CARDIO MD - MTR on February 23, 1998 at 11:22:06:
In Reply to: Atrial Fibulation posted by John Emmott on February 22, 1998 at 22:24:03:
I am a 60 year old male with and have not had a heart attack. Yet.
For 2 years I have suffered with atrial fibulation and have gone through
the medication treatments and now am on 200 mg cordarone for the AF. Also,
2mg Cardura, 100 mg atenolol and 5/2.5 mg coumadin. Am allergic to asprin.
Prior to this I had normal cholestrol (well very low 200's). Cordarone has been adjusted up to a 400 mg dose for a month and then back to 200 mg. Result was lowering heart rate to a low value and tired, very tired.
Since 2 years ago my cholestrol has risen to 280 and the HDL is about 30 with a weight gain of about 50 pounds. A effort has been made to reduce fat intake, which I believe has been substaintial. I walk on a treadmill about 16 miles per week, 4 sessions, at some strenuous level. I was previously a desk jockey.
My stress tests show mark improvement and now "pass" the normal levels(?). My resting heart rate is 50 and I have difficulty raising the excersice rate to above 95. If I do get to say 130 then complete exhustion for a few days and sleep maybe 16 hours per day.
I have symptoms of calf pain, exhusted, loss of sleep and on on. Each medication adjustment seems to make things worse.
Is it possible that the afib is caused not by a heart defect but for example the thyroid?
Dear John, thank you for your question. Afib has multiple causes including leaky valves
of the heart, high blood pressure, electrical disturbances in the heart, and among other
causes, hyperthyroidism. Hyperthyroidism occurs when the thyroid gland is overactive and
unregulated. Thyroid hormone levels increase and can stimulate afib. When afib first
occurs, a standard blood test can be done to look for hyperthyroidism - you should ask
your physician if that was done. You are on standard treatment for afib - anticoagulation
or thinning of the blood and control of the heart rate with atenolol. Patients with afib
need anticoagulation to prevent blood clots from forming in the heart chambers (due to poor
contractile activity of the left atrium during afib) and heart rate control to prevent
symptoms like shortness of breath or lightheadedness from developing. In your case, it's
impressive that you exercise so much and have been able to lose so much weight. The reason
you are unable to get your heart rate up above 100 is that atenolol is designed to slow
the heart rate and keep the afib under control. The problem is that you are trying to
balance your fitness goals with control of your afib. My advice is to keep exercising but at
a moderate level with a heart rate of 90-100 and don't push it above that. You may have to
exercise longer but you will still be able to obtain your fitness goals with such a
program. The cordarone that you're taking is designed to control your heart rhythym and
keep you in normal sinus rhythym. This drug works well but has numerous side effects so
check with your physician about that.
I don't know what to say about your stress tests from the information you give
in your letter so you should discuss that further with your doctor. Finally, your elevated
cholesterol should be rechecked every 6 months or so and you should consult with your physician
for long-term management of this problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.